Rediff.com  » Getahead » What is diabetes shock?

What is diabetes shock?

November 14, 2019 10:40 IST

Hypoglycemia or low blood sugar can affect a person's movement and ability to think clearly, which can even cause serious accidents, warns Dr Ritesh Gupta.

What is diabetes shock?

Image published for representational purposes only. Photograph: Pixabay.com

Diabetic shock occurs when blood sugar levels drop too low (severe hypoglycemia).

'Diabetic shock' is not a medical term, but is often used to describe a state of severe hypoglycemia that requires another person's help.

People with mild low blood sugar (mild hypoglycemia) are usually conscious and treat themselves. They often experience symptoms like headaches, dizziness, nervousness, sweating, shaking, irritability and a feeling of anxiety.

Hypoglycemia can also disrupt a person's sleep due to nightmares, tiredness or confusion and waking up with excessive sweating.

When a person experiences diabetic shock, or severe hypoglycemia, he or she may experience symptoms like blurry or double vision, seizures, convulsions, drowsiness, losing consciousness, slurred speech, trouble speaking, confusion, jerky movements and clumsiness. Early treatment is essential because low blood sugar for longer time, can lead to seizures or diabetic coma.

It can sometimes happen rapidly and may even occur when a person is following treatment plan.

The patient with diabetes should know the symptoms, complications and possible treatment options.

Hypoglycemia affects a person's movement and ability to think clearly, which can cause serious accidents, especially when driving or working near machines.

Insulin and some oral anti-diabetes medications, especially sulfonylurea class of drugs, which act by stimulating the pancreas to produce more insulin, can also lead to severe hypoglycemia (diabetic shock).

The examples of such drugs include glimipride, glibenclamide and glipizide.

Other risk factors for hypoglycemia include taking too much insulin at the time of meal or snack, skipping or delaying meal, alcohol consumption, not eating enough, not taking the proper dose of diabetes medication, increasing activity levels without adjusting food or medication intake, development of other medical problems, such as thyroid, kidney or adrenal disease, longer duration of diabetes and older age.

If a patient with type 1 diabetes or type 2 diabetes starts having symptoms of low blood sugar, s/he can take few steps to help himself.

As per the American Diabetes Association (ADA) guidelines, a person should check blood glucose levels first.

If the levels are low, consume a sugary snack or drink containing 15 grams (g) of carbohydrate, then recheck blood sugar levels after about 15 minutes.

If the levels are still low, repeat the process and consume another sugary food or drink. Once the levels have returned to normal, he or she can resume regular meal and snack schedule.

A hormone called glucagon may help the patients at risk of diabetic shock. It comes in a pre-filled syringe and can be used in emergency to normalise the blood glucose levels.

If a person becomes unconscious due to hypoglycemia, turn him or her on side and give gucagon injection. If not available, intravenous dextrose drip may help.

Each of the warning signs and symptoms of hypoglycemia should be taken seriously.

Prevention and treatment

When treating hypoglycemia, it is vital that a person does not take more glucose than required, as this can cause blood sugar levels to rebound too high.

Some general lifestyle changes to avoid diabetic shock and hypoglycemia include these:

  • Regular monitoring of blood sugars
  • Avoid skipping meals or snacks
  • Taking medication as prescribed, on time, and in precise doses
  • Eating a meal or snack when drinking alcohol
  • Adjusting medication and calorie intake when increasing physical activity levels
  • Using continuous glucose monitors with alarm features for low blood sugars.

People can prevent complications by carrying a medical alert bracelet or another form of identification to inform emergency personnel that they have diabetes.

You can lower your risk of diabetic shock by carefully monitoring your blood glucose levels, following a disciplined treatment plan, and by eating regular meals.

Dr Ritesh Gupta is additional director, Fortis C-Doc Hospital for Diabetes and Endocrinology, New Delhi.

Dr Ritesh Gupta
SHARE THIS STORYCOMMENT